There are generally two situations where accidental overdoses occur. Young children may accidentally swallow medicine that has been improperly secured. Those younger than 5 years old and particularly those between the ages of 6 months and 3 years will put just about anything in their mouths. They also tend to share what they have found so if there is another young child in the vicinity they should be examined to see if they have also ingested a harmful substance. Seniors who take several medications may confuse one pill for another or forget what the proper dose is supposed to be.
Other incidents of accidental overdose occur when someone is inexperienced with the substance they are ingesting. With the proliferation of cannabis edibles and their popularity among young adults, there have been many instances of someone having a bad reaction. With marijuana overdoses, the symptoms pass after a few hours and although they can be frightening and even traumatizing for the person who experiences it, this rarely requires a hospital visit or a medical intervention.
The Danger of Accidental Overdose
The most dangerous form of accidental overdose occurs when someone has been using a potent drug and overestimates how much to take to get high. It is currently the number one cause of death for people under 50 years old. People aged 25-44 have the highest rates of death. Synthetic opiates like fentanyl are the main culprits.
- People aged 25-44 have the highest death rates
- Non-Hispanic whites have the highest rates of death in the overall population
- In 2016, almost 64,000 people died from a drug overdose, a 22% increase over the previous year
- 66% of 2016 deaths were from opioids
- Deaths from synthetic opioids more than doubled from 2015 to 2016
- Overdoses from heroin that caused deaths have more than quadrupled since 2010
- The largest increases in deaths from opioids have been in the Midwest and Northeast
Symptoms of Alcohol Overdoses
- Trouble breathing
- Mental confusion
- Slow heart rate
- Difficulty in remaining conscious
- Clammy skin
- Extremely low body temperature
- Dulled responses
Combining alcohol with opioids or sedatives increases the individual effect of these substances. Pretty much any drug combined with alcohol is going to increase the effects, including antihistamines. Overdoses occur when an excess of alcohol in the bloodstream creates a situation where basic life-support functions controlled by areas of the brain, including heart rate, breathing, and temperature control, start shutting down. Permanent brain damage and even death can occur due to an alcohol overdose.
The effects of alcohol increase along with the blood alcohol concentration (BAC). Just a small increase in the BAC can make someone feel nauseous, affect motor coordination, and cloud their judgment. High levels of BAC can cause loss of consciousness, blackouts, and even death. One of the dulled responses is the gag reflex. Without the gag reflex working a person suffering from an overdose of alcohol can choke on their own vomit. This causes asphyxiation due to a lack of oxygen. The following programs can help you get and stay sober:
- Partial hospitalization program
- Intensive outpatient program
- Outpatient addiction treatment
Reach Out to Sunstone Recovery Today
Located in Bend, Oregon, one of the outdoor capitals of the world, Sunstone Recovery is perfectly situated to help guide you on the path to sobriety. Some of the therapies we offer for alcohol treatment include dialectical behavior therapy (DBT), cognitive-behavioral therapy (CBT), individual therapy, group therapy, family therapy, and trauma therapy. Currently, all of our services are being offered online via telemedicine due to covid-19 restrictions but this makes us available to residents throughout the state. We can be reached online or at 855.833.9199 for you to take the first step on your journey to recovery.